Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, May 25, 2008

May 25, 2008 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms produced large hail and wind damage across the central and eastern Oklahoma Panhandle during the early evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail and wind damage across the central and eastern Oklahoma Panhandle during the early evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 3:44 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 25, 3:44 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT SUN MAY 25 2008

.DISCUSSION...
BUSY AFTERNOON WITH SVR WX GETTING OFF TO AN EARLY START. DRYLINE HAS
NOT MOVED VERY FAR TODAY...AND HAVE DRAGGED HIGHER POPS A BIT FURTHER
WWD INTO WRN SECTIONS OF THE AREA AND ALSO WORDED AS AREAL QUALIFIERS
FOR THIS EVENING ALONG WITH MENTION OF SVR.

FOR MEMORIAL DAY...APPEARS MORE OF THE SAME EXPECTED. THE DRYLINE
SHOULD MOVE A LITTLE FURTHER EWD COMPARED TO TODAY...TO PERHAPS THE
CNTRL ZONES. HAVE RETAINED SLGT CHC POPS W AND CNTRL...AND CHC POPS
ERN ZONES FOR MON AND MONDAY NIGHT.

SFC COLD FRONT TO MOVE THRU FCST AREA LATE MONDAY NIGHT...THEN SETTLE
S OF THE PNHDLS LATER TUESDAY. KEPT SLGT CHC POPS FOR TUE AND TUE
NIGHT MAINLY DUE TO POST FRONTAL TYPE PRECIP. MUCH COOLER ON TUESDAY.

WED THRU NEXT SUNDAY DRY FOR THE MOST PART AS UPPER LEVEL RIDGE
BUILDS INTO THE AREA...THEN FLATTENS SOMEWHAT LATE IN THE PERIOD.
TEMPS TO WARM UP TO ABOVE SEASONAL NORMALS ONCE AGAIN BY LATTER PART
OF THE WEEK.

ANDRADE

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NO LONGER EXPECTED ACROSS WRN OK AND NW TX
PNHDLS REST OF AFTN AND THIS EVENING AS THE DRYLINE HAS REMAINED
FURTHER W THAN PREVIOUS FCST HAD GOING. ALSO...TSTM COMPLEX INCLUDING
SVR WX AND TORNADOES HAS OCCURRED IN DALLAM AND HARTLEY COUNTIES AS
WELL THIS AFTERNOON. ELEVATED TO POSSIBLY CRITICAL FIRE WX CONDITIONS
MAY OCCUR ON MONDAY AFTERNOON AND EARLY EVENING ACROSS WRN PNHDLS AS
DRYLINE IS FCST TO MOVE INTO CNTRL PARTS OF THE FORECAST AREA. HOWEVER...
DUE TO CONSIDERABLE UNCERTAINTY AND BASED ON WHAT HAS HAPPENED TODAY...
WILL NOT ISSUE A FIRE WX WATCH AT THIS TIME.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  90  58  77  52 /  30  20  20  20  20
BEAVER OK                  67  90  56  72  51 /  30  30  30  20  20
BOISE CITY OK              58  87  50  72  49 /  20  10  20  20  20
BORGER TX                  69  93  60  77  52 /  30  20  20  20  20
BOYS RANCH TX              62  91  55  78  50 /  30  10  20  20  20
CANYON TX                  64  90  57  79  51 /  30  20  20  20  20
CLARENDON TX               69  92  65  81  56 /  30  30  30  30  30
DALHART TX                 59  88  53  77  50 /  20  10  20  20  20
GUYMON OK                  64  90  56  75  50 /  30  20  20  20  20
HEREFORD TX                62  90  56  81  51 /  30  10  20  20  20
LIPSCOMB TX                69  90  60  73  52 /  30  30  30  20  20
PAMPA TX                   69  90  61  75  53 /  30  30  30  20  20
SHAMROCK TX                70  91  66  82  57 /  30  30  30  20  20
WELLINGTON TX              70  93  67  84  59 /  30  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 25, 12:00 PM CST, 4 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 25 2008

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES. THERE IS A SLIGHT RISK THAT THESE
THUNDERSTORMS WILL BECOME SEVERE...MAINLY ALONG AND EAST OF A GUYMON
TO HEREFORD LINE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE
SOUTHEAST TEXAS PANHANDLE UNTIL 6 PM CDT THIS EVENING.

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
MPH ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20
PERCENT OR LESS WILL RESULT IN ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS. THIS WILL BE MAINLY ALONG AND WEST OF AN ELKHART
KANSAS TO HEREFORD LINE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM
THIS EVENING FOR THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE
TO THE BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT...AND ALSO AT TIMES MEMORIAL
DAY THROUGH TUESDAY EVENING.

BROST

In the hours before

Local storm report, May 25, 4:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 W STINNETT            35.82N 101.48W
05/25/2008  E0.88 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            MARBLE TO NICKLE SIZE HAIL

&&

EVENT NUMBER 00275

NUNEZ
Local storm report, May 25, 4:28 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             FOUR WAY                35.69N 101.96W
05/25/2008  E0.88 INCH       MOORE              TX   EMERGENCY MNGR

&&

EVENT NUMBER 00276

NUNEZ
Special weather statement, May 25, 4:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SUN MAY 25 2008

TXZ011-012-252300-
OLDHAM TX-POTTER TX-
529 PM CDT SUN MAY 25 2008

...STRONG THUNDERSTORM IN EAST CENTRAL OLDHAM AND NORTHWESTERN POTTER
COUNTIES...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF VALLEY DE ORO MOVING
NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR THIS AREA. SEVERE WEATHER MAY
DEVELOP RAPIDLY...AND PEOPLE IN EAST CENTRAL OLDHAM AND NORTHWESTERN
POTTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KIMBLE
Local storm report, May 25, 4:39 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             STINNETT                35.82N 101.44W
05/25/2008  E1.75 INCH       HUTCHINSON         TX   EMERGENCY MNGR

&&

EVENT NUMBER 00277

CLK
Local storm report, May 25, 4:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             3 N STINNETT            35.87N 101.44W
05/25/2008  E2.00 INCH       HUTCHINSON         TX   EMERGENCY MNGR

            GOLFBALL TO HEN EGG SIZE HAIL

&&

EVENT NUMBER 00278

NUNEZ
Local storm report, May 25, 4:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 N STINNETT            35.84N 101.44W
05/25/2008  E1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00279

NUNEZ

The radar

The Amarillo radar (KAMA), 156 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 25, 4:45 PM CST
Where
Texas County, 7.92 mi NNW of Hitchland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.610, -101.360

Thunderstorm Wind, Texas

When
May 25, 4:50 PM CST
Where
Texas County, 10 mi E of Hardesty
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
36.620, -101.020

Power lines were reported to be down along U.S. Highway 412 in southeastern Texas County.

Thunderstorm Wind, Beaver

When
May 25, 4:53 PM CST
Where
Beaver County, 5 mi N of Turpin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.942, -100.880

Hail, Beaver

When
May 25, 4:57 PM CST
Where
Beaver County, 2 mi W of Beaver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -100.556

Thunderstorm Wind, Texas

When
May 25, 4:58 PM CST
Where
Texas County, Hooker
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.870, -101.220

A county barn was blown over damaging a few houses and vehicles. Power lines were also reported to be blown down. No injuries were reported.

Thunderstorm Wind, Texas

When
May 25, 5:00 PM CST
Where
Texas County, Hooker
Measured
69 kt (79 mph) measured gust
Property damage
$67,000
Reported by
Law Enforcement
Coordinates
36.870, -101.220

Outflow winds from thunderstorms downed several power lines and fifteen power poles in Hooker and west of Hooker with a report of two small grass fires ongoing. Power was lost in Hooker for about six hours. The downed power poles west of Hooker on U.S. Highway 54 and north sparked a wheat stubble fire. Then...high winds apparently blew a county equipment shed apart...opening a gas line that was ignited by a spark from metal or electricity. The county lost some pieces of equipment but most items stored in the shed were saved.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105209, 105208, 105207, 105206, 105204, 105201.